Iowa, 2017

Tornadoes and Hail in Iowa, May 16 to 17, 2017

May 16 to 17, 2017 · NWS FSD · 8 events in 4 counties and zones

Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Severe Thunderstorms moved through the Tri-State area and resulted in strong winds and even a brief tornado. Much of the resultant damage was to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 5:06 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 16, 5:06 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CDT Tue May 16 2017

Primary concerns this afternoon and overnight are focused on
convective potential and severe weather risks.  Satellite and
surface observations indicating a strong EML currently resides over
the area, Surface cold front has stalled in it's eastward track
across the CWA, ahead of this boundary some indications of lift
spreading in aloft as a few elevated showers have formed over SW MN.

Generally the primary severe weather risk has shifted slightly
further south today, that said, there is still potential for severe
weather over the southeastern 1/3 of the CWA later this evening and
overnight.  MLCAPE values are approaching 2500 J/KG, but surface and
upper level convergence remains too weak to overcome a capping
inversion AOA 700 mb. That should begin to change by 23Z as a 700-
500mb speed max pivots northward into the area. This speed max
already evident on WV imagery should begin to interact an axis of
increasing surface convergence over eastern NE (likely near Fremont
and York) quickly developing surface based convection. Trajectories
would take this scattered convection near or just into the far
southern CWA during the early evening hours through 02Z along the
highway 20 corridor with an attendant severe wind and large hail
risk. Meanwhile, as broad and intense DPVA rotates into the Plains,
one or more clusters of severe convection are expected to form over
central, south central, and southwestern Nebraska with a forward
propagating MCS quickly developing and moving east and northeast
through eastern Nebraska and Iowa through the late evening hours.
Further north, it's a bit more uncertain as to if there will be any
rapid northward extension of convection this evening given lingering
subsidence and with more of the focus further south it's possible
that the LLJ could be interrupted through a chunk of the evening.

Nevertheless, should an organize MCS begin to lift northeast along
the boundary this evening, the stratiform region of this system
could lift northward into the southeastern third of the CWA.  Given
elevated DCAPE values, a sustained period of stronger winds could
lift north. With that said, elevated instability is really expected
to diminish as the evening moves on, and the general severe weather
risk will quickly wane by 06z in most areas. As the upper low begins
to wobble into the Plains, and convection slides far enough to the
east, the LLJ may split back west owing to renewed, but likely non-
severe, scattered elevated convection into Wednesday morning. High
resolution CAMS indicate that rain may not be all that widespread
after midnight and it's possible that some areas could be fully dry
at daybreak.  All-in-all, the greatest severe weather risk will
present itself from Yankton to Beresford to Spencer.

That dry weather won't last for long as a very wet day is still
anticipated on Wednesday as the upper trough pivots through the CWA.
With the surface low pivoting from Norfolk northeast to Jackson in
the afternoon, there remains a reasonable risk for thunderstorms and
an attendant large hail risk over northwest Iowa beginning as early
as mid-day and continuing in the afternoon.

To the north, strong signals for moderate and persistent rainfall.
With PWAT numbers approaching 2 or more SD above normal, wouldn't be
surprised to see a few 2" or higher rain totals in areas along or
north of I-90. If stronger convective signals appear, rainfall rates
could be even more efficient, and one could consider a flood watch.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue May 16 2017

Fairly active pattern will continue into the upcoming weekend,
though with temperatures quite a bit cooler than we have been
experiencing recently.

Wednesday night will see the wound up upper low lift from northwest
Iowa across the Upper Mississippi Valley. Band of showers wrapping
around the system Wednesday will linger into Wednesday evening,
though instability wanes quickly after sunset, so would only expect
potential for a few storms across our eastern areas, along/ahead of
the surface boundary, during the early evening hours. Rain should
gradually taper off later Wednesday night as the upper low pulls
away from the region, although could see a few light showers linger
into early Thursday over southwest Minnesota.

Generally, though, Thursday/Thursday evening looks to be the driest
period of the mid-range forecast, as brief upper ridging slides
through the region. Cooler temperatures begin to settle into the
area on Thursday, with high temperatures currently forecast to
remain nearly 15 degrees below seasonal normals.

Attention then turns to approach of the next upper low, which is
currently entering the Pacific Northwest, and slated to dig into the
Four Corners region over the next couple of days. Models show decent
agreement timing the low reaching the Four Corners, including a lead
wave rotating northward through the Plains late Thursday night and
Friday. Strong isentropic lift associated with this wave will begin
to spread rain back into areas south of I-90 late Thursday night,
continuing northward across much of the region on Friday. This band
of rain will be accompanied by some very chilly air. Most models are
showing 925mb temperatures of 0C to 4C within the rain band, with
spotty locations dipping to sub-zero readings in some models. Warm
enough air above/below this coolest level that mixed precip is not a
concern at this point. However, the cold air and precipitation will
lead to a cold day on Friday, with some locales likely not reaching
50 degrees! Current record low maximum temperature values are in the
40s to lower 50s for much of the area (49 at KFSD/48 at KMHE/47 at
KHON/44 at KSUX), and some of these records could be in jeopardy if
some of the raw model output verifies.

Models diverge a bit more in the timing/track as the system lifts
northeast toward the Northern Plains late this week, but general
pattern would indicate a potential for a brief break from rain
Friday evening, followed by another round lifting into the area
ahead of the main upper trough later Friday night/Saturday. 12Z
ECMWF is slightly faster than GFS/Canadian models, but even this
faster solution indicates a good shot at rain across the area into
at least Saturday morning. Thus have coordinated an increase in pops
to the high likely/categorical range for the northeast portions of
the forecast area for Saturday morning. Low level temperatures do
rebound a few degrees, so slight warm-up for Saturday, with a small
potential for thunder in our far southeast as low level thermal
boundary grazes the southeast corner of the CWA.

Latter half of the weekend looks drier with moderating temperatures,
although will hang on to some very low precipitation chances into
Sunday given uncertainty in timing the exit of the upper trough.
Temperatures remain a shade cooler than normal into early next week,
with low precipitation chances later Monday into Tuesday, as a
northern stream wave drops into the region on the back side of
stagnating upper low over Ontario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 559 PM CDT Tue May 16 2017

Thunderstorms will develop through the Sioux City to Storm Lake
corridor this evening then expand to the north through the mid and
late evening with lowering ceilings. There is a possibility of a
severe storm through portions of northwestern IA through 05Z. KHON
may not have any precipitation until closer to 12Z Wednesday
morning. Rain and isolated thunderstorms will become widespread
on Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 16, 10:43 AM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1143 AM CDT Tue May 16 2017

MNZ071-072-SDZ038>040-052>060-171645-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm may arrive late this evening and into the
overnight hours of Wednesday. An isolated strong to severe storm
may be possible, with large hail the primary risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

IAZ001>003-012-MNZ080-081-089-090-097-098-SDZ050-061>070-171645-
Lyon IA-Osceola-Dickinson-Sioux-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Gregory-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to form just south of the outlook area
across eastern Nebraska and western Iowa late Tuesday afternoon
after 6pm. These storms will then begin to lift northward into the
evening hours crossing over the frontal boundary.

While the greatest severe weather risk has shifted slightly
southward today and focusing on areas along or south of the
Highway 20 corridor, as these thunderstorms lift northward towards
Interstate 90, there could be a lingering strong to severe storm
risk. The primary risks will be quarter size hail with wind gusts
up to 60 mph possible. These thunderstorms may also bring heavy
rain into the area by Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe. Rainfall totals by Thursday morning may approach 1
to 3 inches and may lead to minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

IAZ013-014-020>022-031-032-NEZ013-014-SDZ071-171645-
O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may try to form along a frontal boundary situated
just south of the outlook area in eastern Nebraska and western
Iowa after 6pm. These thunderstorms will attempt to lift northward
through the evening and overnight hours.

Scattered strong to even severe thunderstorms are possible as this
activity develops with the primary risks of golf ball size hail
and winds to 70 mph. At this time the tornado risk is low. These
thunderstorms will continue to lift north and east through the
night, bringing a risk of heavy rain to the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday.
Depending on how much instability can grow, portions of
northwestern Iowa may see a risk for a strong to severe
thunderstorm featuring large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ida

When
May 16, 6:47 PM CST
Where
Ida County, 7.52 mi S of Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.212, -95.585

Large tree downed.

Thunderstorm Wind, Buena Vista

When
May 17, 12:08 PM CST
Where
Buena Vista County, 1.72 mi SE of Newell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.580, -94.980

Garage damaged.

Thunderstorm Wind, Buena Vista

When
May 17, 12:08 PM CST
Where
Buena Vista County, 4.12 mi ESE of Newell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.570, -94.930

Damage to a hog barn.

Thunderstorm Wind, Buena Vista

When
May 17, 12:08 PM CST
Where
Buena Vista County, 1.53 mi E of Newell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.600, -94.970

Garage damaged.

Thunderstorm Wind, Buena Vista

When
May 17, 12:08 PM CST
Where
Buena Vista County, 2.15 mi ESE of Newell
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
42.590, -94.960

Utility poles along Highway 7 tilted by the strong winds.

Tornado, Sioux

When
May 17, 1:10 PM CST to 1:12 PM CST
Where
Sioux County, 3.15 mi NNE of Alton to 3.16 mi NNE of Alton
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
43.020, -95.970

A brief touchdown.

Tornado, Sioux

When
May 17, 1:42 PM CST to 1:44 PM CST
Where
Sioux County, 1.66 mi WSW of Matlock to 1.64 mi WSW of Matlock
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
43.240, -95.950

Brief touchdown reported.

Hail, Osceola

When
May 17, 3:52 PM CST
Where
Osceola County, 4.09 mi NW of May City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.360, -95.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718423, 697685, 697686, 697687, 697688, 697683, 697684, 697682.